South Dakota, 2012

High Wind in South Dakota, May 10, 2012

May 10, 2012 · NWS UNR · 10 events in 10 counties and zones

Strong northwest winds developed briefly behind a cold front passage. Winds gusted to 65 mph across portions of northwestern into south central South Dakota.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwest winds developed briefly behind a cold front passage. Winds gusted to 65 mph across portions of northwestern into south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 10, 10:05 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, May 10, 10:05 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU MAY 10 2012

.AVIATION...18Z TAFS
A STRONG COLD FRONT IS CROSSING THE AREA TODAY...BRINGING STRONG
AND GUSTY NORTHWEST WINDS IN ITS WAKE. THE WINDS WILL SUBSIDE SOME
LATE TONIGHT INTO EARLY FRIDAY...THOUGH STILL WILL REMAIN BREEZY.
ISOLD-SCT SHRA/TSRA WILL BE POSSIBLE LATER THIS AFTERNOON BEHIND
THE FRONTAL PASSAGE...WITH LCL IFR/MVFR VIS IN HEAVIER PRECIP.

&&

.PREV DISCUSSION... /ISSUED 936 AM MDT THU MAY 10 2012/

UPDATE...15Z SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM CENTRAL
ND INTO SOUTHEAST WY AND COLD FRONT FROM NORTHWEST ND INTO CENTRAL
WY. 12Z GUIDANCE IN GOOD AGREEMENT...ALL PUSHING COLD FRONT
THROUGH THE CWA BY EARLY EVENING. INSTABILITY WILL BE LIMITED
ALONG FRONT...BUT POST FRONTAL FORCING IN THE FORM OF 850-700MB
FRONTOGENESIS SUFFICIENT TO LEAVE POPS IN FORECAST. MOISTURE WILL
BE LIMITED.

FORECAST ADJUSTED FOR LATEST TRENDS/TIMING OF FRONT.

PREV DISCUSSION... /ISSUED 250 AM MDT THU MAY 10 2012/

DISCUSSION...LATEST SURFACE ANALYSIS HAS COLD FRONT EXTENDING
THROUGH EASTERN MONTANA INTO EASTERN IDAHO WITH A TROF EXTENDING
DOWN THE LEE SIDE OF THE BIGHORNS. THIS COLD FRONT WILL PUSH
THROUGH THE AREA TODAY...SWITCHING THE WINDS TO THE NORTHWEST AND
INCREASING THEM INTO ADVISORY LEVELS FOR THE WESTERN SOUTH DAKOTA
PLAINS. ALL MODELS ARE IN GOOD AGREEMENT WITH THIS SOLUTION AND
HAVE SPED THE FRONT UP A LITTLE FROM EARLIER RUNS. AS THE COLD
FRONT MOVES THROUGH AND THE SHORTWAVE TROUGH CROSSES THE NORTHERN
PLAINS...EXPECT SOME SHOWERS AND THUNDERSTORMS TO DEVELOP. STEEP
LAPSE RATES AND LARGE TEMPERATURE/DEW POINT SPREAD INDICATES AN
INVERTED V SOUNDING AND ELEVATED CONVECTION RESULTING IN THE
POSSIBILITY OF STRONG WIND GUSTS FROM SOME OF THE STORMS.

A FEW SHOWERS COULD LINGER INTO FRIDAY OVER THE SOUTHERN PORTION
OF THE FORECAST AREA. OTHERWISE...SKIES SHOULD BE PARTLY TO MOSTLY
SUNNY WITH MUCH COOLER TEMPERATURES...ESPECIALLY ACROSS EASTERN
PORTIONS OF THE CWA. HIGHS WILL MOSTLY BE IN THE UPPER 50S AND
LOWER 60S...WITH 50S OVER NORTHEASTERN WY AND THE BLACK HILLS.
LOWS FRIDAY NIGHT WILL BE IN THE 30S AND LOWER 40S IN MOST AREAS
WITH LIGHT WINDS AND MAINLY CLEAR SKIES AS HIGH PRESSURES SETTLES
INTO THE NORTHERN PLAINS.

ON SATURDAY...SURFACE HIGH PRESSURE SITS OVER THE AREA AS WINDS
BECOME SOUTHERLY. TEMPERATURES WILL ONCE AGAIN WARM AND ARE
FORECAST TO BE 5-10F ABOVE FRIDAY HIGHS. SUNNY SKIES WILL ALSO
PREVAIL.

EXTENDED...BROAD UPPER LEVEL RIDGE BUILDS OVER THE WESTERN CONUS
THROUGH MID-WEEK...BRINGING A WARMING TREND ALONG WITH DRY
CONDITIONS. MODELS ARE HINTING AT A PATTERN CHANGE FOR THE LAST PART
OF THE WORK WEEK AS RIDGE AXIS SHIFTS TO THE EAST OF THE
AREA...BRINGING CHANCES FOR PRECIPITATION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON TO 10 PM
     MDT /11 PM CDT/ THIS EVENING FOR BENNETT-HAAKON-JACKSON-
     MELLETTE-SHANNON-TODD.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR BUTTE-CUSTER CO
     PLAINS-HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....15
AVIATION...15
Hazardous weather outlook, May 10, 7:35 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
835 AM MDT THU MAY 10 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
835 AM MDT (935 AM CDT) THU MAY 10 2012

...WIND ADVISORY FOR THE WESTERN SOUTH DAKOTA PLAINS THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH THROUGH THE AREA TODAY. THIS COLD FRONT WILL
BRING VERY WINDY CONDITIONS OVER THE WESTERN SOUTH DAKOTA PLAINS
THIS AFTERNOON AND EVENING ALONG WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. A THUNDERSTORM OR TWO COULD PRODUCE STRONG
WINDS...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. THE GRASSLAND
FIRE DANGER WILL BE IN THE VERY HIGH TO EXTREME CATEGORIES TODAY
ACROSS MUCH OF WESTERN SOUTH DAKOTA. THE COMBINATION OF VERY WARM
TEMPERATURES AND GUSTY WINDS COULD PRODUCE EXTREME BURNING
CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Harding

When
May 10, 12:30 PM MST to 5:00 PM MST
Where
Harding forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
May 10, 2:30 PM MST to 6:00 PM MST
Where
Perkins forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
May 10, 2:30 PM MST to 5:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
May 10, 2:30 PM MST to 5:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Other Federal Agency
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
May 10, 3:30 PM MST to 6:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Jackson

When
May 10, 4:00 PM MST to 7:00 PM MST
Where
Jackson forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Haakon

When
May 10, 4:00 PM MST to 6:00 PM MST
Where
Haakon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
May 10, 4:00 PM MST to 7:00 PM MST
Where
Oglala Lakota forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
RAWS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
May 10, 4:30 PM MST to 5:30 PM MST
Where
Rapid City forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Todd

When
May 10, 7:00 PM CST to 10:00 PM CST
Where
Todd forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384067, 384071, 384073, 385525, 384068, 384069, 384070, 385524, 385527, 384072.